Tornadoes · United States · Nebraska · 2018
EF0 tornado, Western, Nebraska, June 30, 2018
This EF0 tornado ran 0.2 miles across Saline County on June 30, 2018, touching down at 12:19 AM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 30, 2018
- Touchdown
- 12:19 AM CDT (05:19 UTC)
- Lifted
- 12:20 AM CDT (05:20 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saline County
- Touchdown point
- 40.456, -97.220
- Lift-off point
- 40.459, -97.217
- Record number
- 1806302319-01
The damage survey
18 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- Corn flattened. Narrow herribone pattern moving northeast.
- doors blown off south side of building. Door buckled inward on east side of building.
- Most roof panels lost on a machine shed in poor condition.
- Corn stalks flattened on side of road.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed in two different waves on a southwest to northeast orientated cold front across eastern Nebraska. In the early morning of the 30th, a wave of thunderstorms moved northeast across northeastern Nebraska. One of the storms intensified and became severe with large hail over Knox County. Later in the afternoon, thunderstorms redeveloped over southeast Nebraska and produced brief tornadoes, damaging wind and large hail, and between 2 to 3 inches of rain. Another wave of storms late on the 30th, produced a brief tornado in Saline County.
This brief, narrow, tornado flattened corn, tore off roof panels of a shed, and collapsed some walls from a small shed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:40 UTC | 02:00 UTC | Severe Thunderstorm Watch | OAX |
| 22:38 UTC | 23:15 UTC | Severe Thunderstorm Warning | OAX |
| 22:50 UTC | 23:30 UTC | Tornado Warning | OAX |
| 23:12 UTC | 00:00 UTC | Severe Thunderstorm Warning | OAX |
| 00:36 UTC | 04:30 UTC | Flood Advisory | OAX |
| 05:06 UTC | 05:30 UTC | Severe Thunderstorm Warning | OAX |
| 05:29 UTC | 05:42 UTC | Severe Thunderstorm Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 30, 11:39 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 30, 11:39 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1139 PM CDT Sat Jun 30 2018
.UPDATE...
Issued at 902 PM CDT Sat Jun 30 2018
Have allowed Severe Thunderstorm Watch 245 to expire at 9 PM for
much of eastern Nebraska and all of southwest Iowa. However there
remains a small threat for hail or a severe wind gust in southeast
Nebraska for an hour or so where storms track northeast from
northeast Kansas.
While heaviest rains have ended across our area, moderate rainfall
was persisting in Flash Flood Watch area. Radar estimates of 1.5
to 2 inch amounts have only heightened flood threat for overnight
storms. That area was racing into central Nebraska at late
evening, and meso-scale models maintain storms across eastern
Nebraska and western Iowa beginning before midnight. One positive
note is that area of storms will be progressive, so localized
intense rainfall is not anticipated. Still, another half inch to
an inch could fall on areas that already received plenty of rain
this evening. Thus flash flood watch will continue.
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018
Thunderstorms and heavy rain threat remain the primary forecast
concerns.
Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.
Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.
Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.
Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.
.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018
The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CDT Sat Jun 30 2018
Widespread convection was across the area at the start of the
period and is expected to continue through 09Z before diminishing.
Some MVFR cigs are also possible 09Z-15Z before conditions improve
to prevailing VFR.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ015-033-034-044-
045-051>053-066>068.
IA...Flash Flood Watch until 7 AM CDT Sunday for IAZ043-055-056-069-
079-080-090.
&&
UPDATE...Dergan
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...FobertHazardous weather outlook, Jun 30, 9:16 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 916 PM CDT Sat Jun 30 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011630- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 916 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday A couple of strong thunderstorms could affect southeast Nebraska during the late evening, with some hail and gusty winds possible. Then another line of thunderstorms rolling east from central Nebraska will sweep through all of eastern Nebraska and western Iowa between midnight and 6 AM. Gusty winds are possible with this line of storms, but any widespread severe weather is not expected. However, pockets of rainfall up to 2 inches has already fallen in parts of eastern Nebraska and west central Iowa. And additional rainfall up to and inch or so could fall with overnight storms. Thus, flash flooding is still a threat overnight. Therefore a flash flood watch remains in effect through tonight for areas east of a line from Thurston to Scribner and Lincoln, including all of southwest Iowa. Flooding will continue along the Missouri River downstream from Omaha. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Flooding will continue to occur along the Missouri River mainly below Omaha, but the heavy rain from tonight could push other streams and the Missouri River from Omaha and upstream above flood stage Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jun 30, 8:43 PM CDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 843 PM CDT SAT JUN 30 2018 IAZ055-069-NEZ034-044-045-010215- Pottawattamie IA-Harrison IA-Burt NE-Washington NE-Dodge NE- 843 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON...SOUTHEASTERN BURT...WASHINGTON AND EASTERN DODGE COUNTIES UNTIL 915 PM CDT... At 843 PM CDT, Doppler radar was tracking a strong thunderstorm near Arlington, or 20 miles northwest of Omaha, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fremont, Blair, Missouri Valley, Arlington, Fort Calhoun, Hooper, Mondamin, Nickerson, Kennard, Modale, Uehling, Herman, Magnolia, Winslow, Wilson Island State Park and Desoto Bend National Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for southwestern Iowa...and east central Nebraska. LAT...LON 4142 9593 4143 9654 4174 9655 4171 9582 TIME...MOT...LOC 0143Z 209DEG 46KT 4148 9630 FOBERT
Special weather statement, Jun 30, 8:56 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
856 PM CDT SAT JUN 30 2018
NEZ078-088>090-092-010300-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-Saline NE-
856 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...JEFFERSON...
SOUTHEASTERN SALINE...PAWNEE AND GAGE COUNTIES UNTIL 1000 PM CDT...
At 854 PM CDT, Doppler radar was tracking several strong
thunderstorms near the Kansas border, or 12 miles south of Beatrice,
moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beatrice, Fairbury, Wilber, Tecumseh, Wymore, Pawnee City, De Witt,
Cortland, Sterling, Plymouth, Blue Springs, Cook, Odell, Table Rock,
Diller, Clatonia, Pickrell, Adams, Du Bois and Endicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Nebraska.
LAT...LON 4001 9737 4002 9737 4052 9692 4052 9608
4026 9607 4026 9605 4000 9601
TIME...MOT...LOC 0154Z 209DEG 46KT 4009 9678
FOBERTLocal storm report, Jun 30, 8:58 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
858 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HEAVY RAIN BENNET 40.68N 96.51W
06/30/2018 M2.50 INCH LANCASTER NE TRAINED SPOTTER
&&
SFSpecial weather statement, Jun 30, 10:51 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1051 PM CDT SAT JUN 30 2018
NEZ030-010415-
Boone NE-
1051 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 1115 PM CDT...
At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Greeley, or 28 miles east of Ord, moving northeast at
40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Albion, Cedar Rapids, Primrose, Loretto and The Highway 14 And 56
Junction.
LAT...LON 4184 9792 4153 9787 4153 9788 4151 9789
4151 9804 4150 9804 4150 9809 4148 9810
4148 9829 4177 9830
TIME...MOT...LOC 0350Z 240DEG 49KT 4156 9838
MEADSpecial weather statement, Jun 30, 11:47 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1147 PM CDT SAT JUN 30 2018
NEZ042-010515-
Platte NE-
1147 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR PLATTE COUNTY UNTIL 1215 AM
CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 17 miles west of Columbus, moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Columbus, Duncan, Platte Center, Monroe, Humphrey, Tarnov, Cornlea,
College View Trailer Park, Camp Pawnee, Shell Creek Elementary
School, Lake North Babcock Campground, Central Community College,
Lake Ocaonee and Circle H Trailer Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4174 9741 4140 9727 4138 9734 4140 9738
4137 9745 4136 9752 4133 9759 4139 9760
4140 9770 4152 9770 4153 9780 4160 9782
TIME...MOT...LOC 0446Z 238DEG 38KT 4143 9769
MEADSpecial weather statement, Jul 1, 12:01 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1201 AM CDT SUN JUL 1 2018
NEZ050-065-078-010530-
Seward NE-Butler NE-Saline NE-
1201 AM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD...WESTERN SALINE
AND WESTERN BUTLER COUNTIES UNTIL 1230 AM CDT...
At 1200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Duncan to near Gresham to near
Ohiowa. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Seward, Friend, Utica, Bellwood, Beaver Crossing, Rising City,
Staplehurst, Western, Ulysses, Goehner, Cordova, Tobias, Garrison,
Surprise, Swan Creek Reservoir Number 2, 11 Miles West Of Wilber,
Willard Meyer Recreation Area and Tamora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4138 9737 4139 9732 4138 9723 4105 9708
4037 9717 4035 9737
TIME...MOT...LOC 0500Z 232DEG 24KT 4133 9748 4101 9741 4041 9749
MEADThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
5.3 hours before the tornado, 120 km from the path. July 1, 2018.
- Mixed-layer CAPE
- 2827 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 4110 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.5
- 0-3 km lapse rate
- 6.6 K/km
Omaha, NE (KOAX), 12:00Z
6.7 hours after it, 120 km from the path. July 1, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77803 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
The radar
The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the touchdown began at 05:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:00 UTC | TSTM WND GST 55 | 3 Se Shickley | Fillmore, NE | |
| 05:00 UTC | TSTM WND GST 60 | 3 S Geneva | Fillmore, NE | |
| 05:03 UTC | TSTM WND GST 58 | 3 Nw Fairmont | Fillmore, NE | |
| 05:04 UTC | TSTM WND GST 56 | 2 Ese Fairmont | Fillmore, NE | |
| 05:05 UTC | TSTM WND GST 59 | Hebron Airport | Thayer, NE | |
| 05:07 UTC | TSTM WND GST 62 | 1 Ese Fairmont | Fillmore, NE | |
| 05:08 UTC | TSTM WND DMG | 2 Sse Hebron | Thayer, NE | REPORT OF CAMPER BLOWN OVER AT JUNCTION OF HWYS 136 AND 81 IN THAYER COUNTY NEAR HEBRON. REPORT OF A PERSON TRAPPED INSIDE. |
| 05:10 UTC | TSTM WND DMG | Milligan | Fillmore, NE | DELAYED REPORT FROM SATURDAY NIGHT...SOCIAL MEDIA PHOTOS OF A LARGE TREE THAT FELL ON A HOME, CAUSING ROOF DAMAGE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 30, 2018
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.